Format

Send to

Choose Destination
See comment in PubMed Commons below
Jpn J Clin Oncol. 2006 Dec;36(12):808-10. Epub 2006 Nov 14.

An alternative medicine, Agaricus blazei, may have induced severe hepatic dysfunction in cancer patients.

Author information

1
Division of Oncology/Hematology, National Cancer Center Hospital East, Kashiwa, Chiba, Japan. hrmukai@east.ncc.go.jp

Abstract

We report three cases of patients with advanced cancer who showed severe hepatic damage, and two of whom died of fulminant hepatitis. All the patients were taking Agaricus blazei (Himematsutake) extract, one of the most popular complementary and alternative medicines among Japanese cancer patients. In one patient, liver functions recovered gradually after she stopped taking the Agaricus blazei, but she restarted taking it, which resulted in deterioration of the liver function again. The other patients who were admitted for severe liver damage had started taking the Agaricus blazei several days before admission. Although several other factors cannot be completely ruled out as the causes of liver damage, a strong causal relationship between the Agaricus blazei extract and liver damage was suggested and, at least, taking the Agaricus blazei extract made the clinical decision-making process much more complicated. Doctors who are aware of their patients taking the extract may accept it probably because they believe there is no harm in a complementary and alternative medicine. When unexpected liver damage is documented, however, doctors should consider the use of the Agaricus blazei extract as one of its causal factors. It is necessary to evaluate many modes of complementary and alternative medicines, including the Agaricus blazei extract, in rigorous, scientifically designed and peer-reviewed clinical trials.

PMID:
17105737
DOI:
10.1093/jjco/hyl108
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center